MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 30 RELOAD

INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 30 RELOAD
Model Number 48630B-04
Medical Device Problem Code Firing Problem (4011)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/09/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
From available information, there is no return material authorization (rma) associated with this complaint.Therefore, there are no isi products expected to return for evaluation.Without the returned products a failure analysis could not be performed and as such the root cause of the alleged failure could not be determined.A procedure log review was performed and the following was confirmed: system serial # (b)(4), event date ((b)(6) 2022), and procedure name (thoracic pulmonary segmentectomy).No image or video clip for the reported event was submitted to isi for review.A review of the instrument log for part #48630w-04 | batch/lot #m92220508-0699 associated with this event has been performed.Per logs, the instrument was last used on (b)(6) 2022 on system (b)(4) with 0 lives remaining.A review of the instrument log for part #470430-08 | batch/lot #t10190311-0041 associated with this event has been performed.Per logs, the instrument was last used on (b)(6) 2022 on system (b)(4) with 41 lives remaining.A review of the logs was performed by an intuitive surgical, inc.(isi) failure analysis engineer (fae).Logs showed that the stapler 30 instrument was installed twice on universal side manipulator (usm) 3.The first install was a white reload, and the second install was a blue reload.During the first install with a white reload, no clamping or firing was attempted.On the second install, the user made 2 clamp attempts, aborting the first attempt at ~13% completion.The aborted clamp was followed by an aborted unclamp after a completion of ~88%.The 2nd clamp was attempted a few seconds later and was completed successfully.This clamp was followed by a firing failure, failing at ~30% completion.Master supervisory controller (msc) logs show error code 22030 for this failure, with parameters indicating the firing torque was too high.There were no other errors in the msc logs for this stapler 30 instrument.This complaint is considered a reportable event due to the following conclusion: it was alleged that stapler 30 instrument had failed during firing and likely the staple line might be incomplete since missing and malformed staples were confirmed.According to the information obtained, some of the staples were retrieved using another instrument but not all.The root cause of the reported issue cannot be identified as the products have not been returned for failure analysis testing.
 
Event or Problem Description
An intuitive surgical, inc.(isi) clinical sales representative (csr) called after the procedure to report that during a da vinci-assisted thoracic pulmonary segmentectomy surgical procedure, the stapler 30 instrument had failed during firing.The isi technical support engineer (tse) reviewed the system logs and confirmed firing failure from stapler 30.The procedure was completed with no reported injury.Isi performed follow-ups and obtained the following additional information: there was no surgical delay reported.The instrument came from the sterile processing department (spd) and nothing was out of the ordinary.There were stapling across fissure and the stapler misfired on the first use.The error message was that the instrument was unable to complete the fire and the blade may be exposed.The instrument blade was found to be exposed, and the staples were not closed.No buttress material was used.There were no clamping issues.The target tissue was the lung.The surgeon was able to resolve the issue.No images or video recordings available for review.Additional follow up confirmed that there were loose staples that remained in the patient¿s body.No staples were missing from the line; however, there were holes or gaps observed for the unfired portion.It is unknown if there was unexpected bleeding."some" of the open staples were reportedly retrieved with another instrument.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: no additional surgeries were required.No post operative tests were done.The procedure was completed robotically.There was no reported injury to the patient.The reporter was not aware of the patient returning to the hospital due to experiencing any post-surgical complications related to retaining a foreign object and was not aware if the patient be bought back for additional surgery to remove fragments left in the patient.At this time was unknown if the stapler and/or reload would be returned.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
ENDOWRIST
Common Device Name
STAPLER 30 RELOAD
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key15956036
Report Number2955842-2022-15812
Device Sequence Number6562007
Product Code GDW
UDI-Device Identifier10886874112868
UDI-Public(01)10886874112868(10)M92220508
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K152421
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 11/09/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48630B-04
Device Catalogue Number48630B
Device Lot NumberN/A
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/09/2022
Supplement Date Received by Manufacturer12/13/2022
Initial Report FDA Received Date12/10/2022
Supplement Report FDA Received Date01/11/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/05/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown